Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 12, NWS Springfield, MO

April 22, 1999Barry County, McDonald County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 22, 1999, 7:36 PM CDT for Barry County, McDonald County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1999, 7:36 PM CDT (00:36 UTC)
Expired
Apr 22, 1999, 8:25 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 7:52 PM CDTHail 0.75Seligman, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 230036 RRA
TORSGF
MOC009-119-230125-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 PM CDT THU APR 22 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  BARRY COUNTY IN SOUTHWESTERN MISSOURI
  SOUTHEASTERN MCDONALD COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 825 PM CDT

* AT 735 PM DOPPLER RADAR INDICATED A TORNADO ALONG THE MISSOURI /
  ARKANSAS BORDER 13 MILES SOUTHEAST OF PINEVILLE OR 10 MILES WEST OF
  SELIGMAN.  THIS STORM WAS MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SELIGMAN BY 750 PM
  EAGLE ROCK BY 805 PM


THIS IS A DANGEROUS SITUATION.  MOVE QUICKLY TO A DESIGNATED
SHELTER...BASEMENT...OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR BUILDING.

VESPER/FOSTER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:15 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Apr 22, 2:15 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT THU APR 22 1999

MAIN FOCUS WILL BE WITH CONVECTION AND HEAVY RAIN POTENTIAL
TONIGHT...ESPECIALLY IN W CWA.

STATIONARY BOUNDARY HAS BEEN MAIN FOCUS FOR CONVECTION THROUGHOUT THE
DAY SO FAR WITH MCS PUSHING INTO N MO...N OF CWA.  HOWEVER...NEW LINE
OF STG TSRA HAS DEVELOPED FROM EMPORIA S TO NEAR PONCA CITY OK.  THIS
AREA AHEAD OF FRONT IS VERY UNSTABLE WITH SFC LIS OF -4 TO -8.  WOULD
EXPECT THIS LINE TO CONTINUE PUSHING ENE AND INTO W MO LATE THIS
AFTERNOON/EARLY EVENING.  THIS AREA WAS THE SAME AREA WHICH RECEIVED
BETWEEN 1 TO 2 INCHES OF RAINFALL EARLIER THIS MORNING AND THE GROUND
IS ALREADY SATURATED.  ANOTHER 1 TO 2 INCHES WITH LOCALIZED HIGHER
AMOUNTS WILL BE POSSIBLE WITH THE THUNDERSTORMS TONIGHT.  WILL BE
ISSUING A FLASH FLOOD WATCH FOR THIS AREA TONIGHT.

SPLIT FLOW WILL CONTINUE ALOFT WITH CUT OFF LOW DEEPENING ACROSS THE
CENTRAL AND SOUTHERN ROCKIES DURING THE FIRST 24 HR PD.  RIDGE WILL
BEGIN TO BUILD IN THE MS VLY REGION DURING THIS TIME WITH MAIN ENERGY
CYCLING AROUND THE LOW IN THE PLAINS.  FRONT WILL SLOWLY SAG SOUTH
ACROSS THE CWA DURING THE PD AND WILL BE THE MAIN FOCUSING MECHANISM
FOR SHOWERS AND THUNDERSTORMS.  MAIN PRECIPITATION AREA SHOULD SHIFT
TO THE SOUTH AND EAST FOR FRIDAY NIGHT INTO SATURDAY.  HAVE GENERALLY
GONE WITH THE FAN FOR BOTH POPS AND TEMPS THROUGHOUT THE PD.

CCF
SGF TC 057/068 052/063 049 056555
JLN TC 057/068 054/067 051 056555
UNO TT 060/071 056/068 053 054566
VIH TC 054/064 047/059 046 055543

LINDENBERG

In the hours before

Special weather statement, Apr 22, 3:52 PM CDT, 3 hours 44 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>095-101>104-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT THU APR 22 1999

...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM...

...IN SOUTHEAST KANSAS...

BOURBON...        CHEROKEE...       CRAWFORD...

...IN SOUTHWEST AND WEST CENTRAL MISSOURI...

BARRY...          BARTON...         BENTON...         CEDAR...
CHRISTIAN...      DADE...           DALLAS...         GREENE...
HICKORY...        JASPER...         LAWRENCE...       MCDONALD...
NEWTON...         POLK...           ST. CLAIR...      STONE...
TANEY...          VERNON...         WEBSTER...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 9 PM FOR A PORTION OF SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI.  A LINE OF THUNDERSTORMS HAS DEVELOPED IN EASTERN KANSAS
THIS AFTERNOON AND WILL PUSH EAST INTO WESTERN MISSOURI THIS EVENING.

DAMAGING WIND...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE THIS
EVENING AS THESE STORMS PUSH THROUGH THE AREA.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG
Special weather statement, Apr 22, 3:52 PM CDT, 3 hours 44 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>095-101>104-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT THU APR 22 1999

...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM...

...IN SOUTHEAST KANSAS...

BOURBON...        CHEROKEE...       CRAWFORD...

...IN SOUTHWEST AND WEST CENTRAL MISSOURI...

BARRY...          BARTON...         BENTON...         CEDAR...
CHRISTIAN...      DADE...           DALLAS...         GREENE...
HICKORY...        JASPER...         LAWRENCE...       MCDONALD...
NEWTON...         POLK...           ST. CLAIR...      STONE...
TANEY...          VERNON...         WEBSTER...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 9 PM FOR A PORTION OF SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI.  A LINE OF THUNDERSTORMS HAS DEVELOPED IN EASTERN KANSAS
THIS AFTERNOON AND WILL PUSH EAST INTO WESTERN MISSOURI THIS EVENING.

DAMAGING WIND...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE THIS
EVENING AS THESE STORMS PUSH THROUGH THE AREA.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG
Special weather statement, Apr 22, 7:11 PM CDT, 25 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>104-230115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT THU APR 22 1999

...A TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL
9 PM...

BARRY...                CHRISTIAN...             MCDONALD...
NEWTON...               STONE...                 TANEY...

...A TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

BARTON...               BENTON...                BOURBON...
CEDAR...                CHEROKEE...              CRAWFORD...
DADE...                 GREENE...                HICKORY...
JASPER...               LAWRENCE...              POLK...
ST. CLAIR...            VERNON...

TORNADIC THUNDERSTORMS CONTINUE TO PUSH EAST ACROSS EXTREME SOUTHERN
MISSOURI.  THE TORNADO WATCH WILL REMAIN IN EFFECT IN EXTREME
SOUTHWEST MISSOURI.  NO THUNDERSTORMS WERE FORMING FURTHER TO THE
NORTH...AND THIS PORTION OF THE WATCH HAS BEEN CANCELLED.

A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR MUCH OF SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS.

LINDENBERG
Special weather statement, Apr 22, 7:11 PM CDT, 25 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>104-230115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT THU APR 22 1999

...A TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL
9 PM...

BARRY...                CHRISTIAN...             MCDONALD...
NEWTON...               STONE...                 TANEY...

...A TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

BARTON...               BENTON...                BOURBON...
CEDAR...                CHEROKEE...              CRAWFORD...
DADE...                 GREENE...                HICKORY...
JASPER...               LAWRENCE...              POLK...
ST. CLAIR...            VERNON...

TORNADIC THUNDERSTORMS CONTINUE TO PUSH EAST ACROSS EXTREME SOUTHERN
MISSOURI.  THE TORNADO WATCH WILL REMAIN IN EFFECT IN EXTREME
SOUTHWEST MISSOURI.  NO THUNDERSTORMS WERE FORMING FURTHER TO THE
NORTH...AND THIS PORTION OF THE WATCH HAS BEEN CANCELLED.

A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR MUCH OF SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:18 PM CDTSevere Thunderstorm WarningSGFMcDonald47 min
Apr 22, 7:33 PM CDTFlash Flood WarningSGFBarry4 hr

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.